Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 88, NWS Las Vegas, NV

July 27, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 27, 2013, 12:44 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2013, 12:44 PM MST (19:44 UTC)
Expired
Jul 27, 2013, 2:45 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 137 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WGUS55 KVEF 271944
FFWVEF
AZC015-272145-
/O.NEW.KVEF.FF.W.0088.130727T1944Z-130727T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1244 PM MST SAT JUL 27 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 245 PM MST.

* AT 1239 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER SOUTH CENTRAL MOHAVE
  COUNTY...OR 21 MILES NORTH OF WIKIEUP. THE STORM PRODUCING VERY    
  HEAVY RAIN WAS MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  U.S. HIGHWAY 93 BETWEEN MILE MARKERS 96 AND 113 BETWEEN INTERSTATE 
  40 AND WIKIEUP...
  AND MAINLY RURAL AREAS OF SOUTH CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

CAMPERS AND HIKERS SHOULD BE ALERT TO THE POSSIBILITY OF RAPIDLY
RISING WATER AND BE PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF
FLASH FLOODING IS OBSERVED.

&&

LAT...LON 3504 11371 3511 11361 3498 11360 3486 11361
      3486 11374

$$

WOLCOTT
2 follow-up statements
998 
WGUS75 KVEF 272048
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
148 PM MST SAT JUL 27 2013

AZC015-272145-
/O.CON.KVEF.FF.W.0088.000000T0000Z-130727T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
148 PM MST SAT JUL 27 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR SOUTH
CENTRAL MOHAVE COUNTY...

AT 143 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MOST OF THE RAIN IN THE WARNED AREA HAD TAPERED OFF. HOWEVER A 
FEW SHOWER REMAIN AND RUNOFF FROM EARLIER RAIN MAY STILL CREATE 
FLASH FLOODING IN THE AREA.

LOCATIONS IMPACTED INCLUDE...
U.S. HIGHWAY 93 BETWEEN MILE MARKERS 96 AND 113 BETWEEN INTERSTATE   
40 AND WIKIEUP...
AND MAINLY RURAL AREAS OF SOUTH CENTRAL MOHAVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3504 11371 3511 11361 3498 11360 3486 11361
      3486 11374

$$

WOLCOTT
461 
WGUS75 KVEF 272141
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
241 PM MST SAT JUL 27 2013

AZC015-272150-
/O.EXP.KVEF.FF.W.0088.000000T0000Z-130727T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
241 PM MST SAT JUL 27 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MST FOR SOUTH
CENTRAL MOHAVE COUNTY...

A FEW SHOWERS CONTINUE ACROSS U.S. 93 BETWEEN INTERSTATE 40 AND 
WIKIEUP...HOWEVER THE STORMS THAT HAD BEEN PRODUCING THE HEAVY RAIN 
AND THE POTENTIAL FOR FLASH FLOODING HAVE DISSIPATED AND MOVED OUT 
OF THE AREA. TRAVELERS AND PEOPLE ENJOYING OUTDOOR RECREATION SHOULD 
BE AWARE OF THE POTENTIAL FOR FLOWING WATER IN USUALLY DRY WASHES IN 
THE AREA.

LAT...LON 3504 11371 3511 11361 3498 11360 3486 11361
      3486 11374

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 8:00 PM MST, 16 hours 44 minutes earlier.

Area forecast discussion, Jul 26, 8:00 PM MST, 16 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
800 PM PDT FRI JUL 26 2013

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE OVER THE AREA THROUGH
SATURDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE AND GUSTY WINDS. A
DRYING TREND WILL BEGIN FROM THE WEST ON SUNDAY WITH DRY CONDITIONS
EXPECTED AREAWIDE BY TUESDAY OF NEXT WEEK. TEMPERATURES WILL
GENERALLY BE A LITTLE BELOW NORMAL OVER THE WEEKEND WITH NEAR TO
SLIGHTLY ABOVE NORMAL TEMPERATURES NEXT WEEK.
&&

.UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS STILL AFFECTING MAINLY
NORTHERN MOHAVE COUNTY AND CENTRAL AND NORTHERN LINCOLN COUNTY THIS
EVENING WITH MAINLY SCATTERED LIGHT SHOWERS AND ISOLATED STORMS
MOVING NORTH THROUGH INYO COUNTY. THE STORMS OVER LINCOLN AND MOHAVE
COUNTY SEEM TO HAVE BEEN FORMING ALONG A WEAK CONVERGENCE BOUNDARY
THAT STRETCHES FROM NORTHERN ARIZONA TO EASTERN LINCOLN COUNTY. SOME
OF THESE STORMS MAY ALSO BE ENHANCED BY A WEAK CIRCULATION THAT IS
MOVING THROUGH CENTRAL MOHAVE COUNTY. LAPS DATA STILL SHOWING FAIRLY
DECENT INSTABILITY OVER THE FAR EASTERN AREAS OF THE CWA INCLUDING
NORTHEAST CLARK COUNTY. THIS IS AN AREA THAT WILL HAVE TO BE WATCHED
THIS EVENING AS SATELLITE IMAGERY SHOWS AN OUTFLOW BOUNDARY MOVING
SOUTHEAST AND SOME LIGHT RADAR RETURNS HAVE BEEN SHOWING UP ALONG
THE CLARK/LINCOLN COUNTY LINE. ITS POSSIBLE THAT STORMS MAY CONTINUE
TO DEVELOP AND MOVE SOUTHWEST LATER THIS EVENING.

MID LEVEL CIRCULATION STILL MOVING UP THROUGH CENTRAL CALIFORNIA AND
ALTHOUGH PRECIPITATION HAS BEEN FAIRLY WEAK OVER INYO COUNTY OVER
THE PAST COUPLE OF HOURS...THUNDERSTORMS MAY INCREASE IN INTENSITY
OVERNIGHT. HAVE KEPT THE FLASH FLOOD WATCH IN EFFECT FOR INYO COUNTY
THROUGH 8AM SATURDAY MORNING.
&&

.PREV DISCUSSION...
238 PM PDT FRI JUL 26 2013

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...A FAIRLY ACTIVE
PERIOD LOOKS TO BE IN STORE FOR THE CWA THROUGH SATURDAY NIGHT BUT
THERE IS CONSIDERABLE UNCERTAINTY AS TO WHERE THE MAIN FOCUS WILL
BE. CURRENTLY THERE IS A WEAK CIRCULATION MOVING ACROSS WESTERN SAN
BERNARDINO WHICH IS EXPECTED TO MOVE NORTH DURING THE NIGHT. THIS
SHOULD PROVIDE A FOCUS FOR CONVECTION DURING THE REMAINDER OF THE
AFTERNOON AND OVERNIGHT AS IT CONTINUES NORTH ACROSS INYO COUNTY.
AT THE SAME TIME...A SECOND CIRCULATION IS MOVING WEST ACROSS THE
SOUTHERN PORTION OF THE CWA...WHILE DAYTIME HEATING/CLEARER SKIES
ARE MANAGING TO ALLOW ISOLATED THUNDERSTORMS TO FORM OVER THE
REMAINDER OF THE CWA. THE HIGHEST PWAT VALUES ARE OVER THE EXTREME
SOUTHERN PORTIONS OF THE AREA...APPROACHING 2 INCHES...WHICH MEANS
PLENTY OF MOISTURE ACROSS THE CWA TO SUPPORT LOCALLY HEAVY
RAINFALL...WITH LITTLE CHANGE EXPECTED FOR SATURDAY. THE PROBLEM FOR
SATURDAY IS WHERE WILL THE TWO CIRCULATIONS GO. CONSIDERABLE
DIFFERENCES BETWEEN THE NAM/ECMWF AND THE GFS ARE OCCURRING WHICH IS
LEADING TO THE UNCERTAINTY MENTIONED EARLIER. THE NAM/ECMWF TAKES
THE GENERAL COMBINED CIRCULATIONS ACROSS CENTRAL NEVADA ON
SATURDAY...WHILE THE GFS HAS THE TRANSITION FURTHER SOUTH. THE
RESULT BEING THAT THE MAIN FOCUS OF THUNDERSTORMS ON SATURDAY WILL
BE OVER THE NORTHERN PORTION OF THE CWA PER THE NAM/ECMWF...OR OVER
THE EASTERN PORTION...ESPECIALLY MOHAVE/CLARK COUNTIES PER THE GFS.
DUE TO THE UNCERTAINTY HAVE TRENDED TOWARDS A COMPROMISE WITH
SCATTERED TO LIKELY THUNDERSTORMS FOR SATURDAY AFTERNOON/NIGHT OVER
BOTH AREAS. INITIAL THOUGHTS WAS TO BROADBRUSH A FLASH FLOOD WATCH
FOR SATURDAY IN THESE AREAS...BUT DECIDED TO HOLD OFF ON THIS FOR
THIS PACKAGE IN ORDER TO TRY AND NARROW IT DOWN...IF NEEDED...IN
LATER PACKAGES. HOWEVER WILL CONTINUE THE CURRENT FLASH FLOOD
WATCHES THAT ARE OUT THROUGH THIS EVENING/NIGHT FOR THE WESTERN
SECTIONS. EXPECTING INCREASED CLOUD COVER EITHER WAY OVER MUCH OF
THE CWA ON SATURDAY WHICH WILL RESULT IN COOLER DAYTIME TEMPERATURES
OVER THE REGION WHICH WILL RESULT IN NEAR TO SLIGHTLY BELOW NORMAL
READINGS FOR SATURDAY.

.LONG TERM...SUNDAY THROUGH FRIDAY...A WEAK SHORTWAVE MOVING INTO
THE SOUTHERN CALIFORNIA COAST ON SUNDAY WILL BRING DRIER...MORE
STABLE AIR TO THE SOUTHWESTERN CWA WHERE DRY CONDITIONS ARE
EXPECTED. SUFFICIENT MOISTURE AND INSTABILITY IS FORECAST OVER THE
NORTHERN ZONES AND MOHAVE COUNTY WHERE ISOLATED TO SCATTERED
THUNDERSTORMS ARE STILL EXPECTED. THE UPPER FLOW BECOMES SOLIDLY
SOUTHWEST ON MONDAY RESULTING IN MAINLY DRY CONDITIONS EVERYWHERE
EXCEPT PERHAPS THE EASTERN CWA FRINGES. THE SOUTHWESTERLY FLOW AND
EMBEDDED SHORTWAVES MOVING INTO THE PACIFIC NORTHWEST WILL CONTINUE
TO SCOUR MOISTURE OUT OF THE AREA THROUGH AT LEAST THURSDAY. THIS
PATTERN FITS IN WELL WITH A CLIMATOLOGICAL DECREASE IN MONSOON
ACTIVITY HEADING INTO EARLY AUGUST. MODELS INDICATE THERE COULD BE A
WEAK MOISTURE PUSH NEXT WEEKEND.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS IN AND AROUND THE VALLEY
ARE EXPECTED INTO THIS EVENING WITH CIGS AROUND 6K FEET POSSIBLE AND
A POTENTIAL FOR A BRIEF REDUCTION IN VISIBILITY IN STRONGER OUTFLOW
OR IF STORMS DEVELOP OVER THE AIRPORT. SURFACE WINDS WILL GENERALLY
BE DRIVEN BY THUNDERSTORM OUTFLOW THROUGH THIS EVENING WITH GUSTS TO
AROUND 30KTS. WHEN WINDS RELAX BETWEEN OUTFLOW...A SOUTH TO
SOUTHEAST DIRECTION UNDER 10KTS IS EXPECTED. MORE STORMS WITH GUSTY
WINDS AND BRIEF HEAVY RAIN ARE POSSIBLE TONIGHT AND SATURDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED AREAWIDE
THROUGH SATURDAY...WITH WINDS GENERALLY OUT OF THE SOUTH AROUND
10KTS OUTSIDE OF THUNDERSTORM ACTIVITY. CIGS WILL VARY BUT COULD BE
AS LOW AS 6K FEET IN STORMS ALONG WITH BRIEF VISIBILITY REDUCTIONS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CAZ519>521.
&&

GORELOW/JENSEN/SALMEN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 27, 4:02 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 AM PDT SAT JUL 27 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-280215-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
402 AM PDT SAT JUL 27 2013 /402 AM MST SAT JUL 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING OVER MUCH OF THE REGION. LOCALLY HEAVY RAIN REMAINS THE
PRIMARY THREAT DUE TO THE SLOW MOVEMENT OF ANT STORM. FLASH FLOODING
AND DEBRIS FLOWS CAN OCCUR QUICKLY IN RECENT BURN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DRIER AIR WILL BEGIN TO WORK INTO THE AREA SUNDAY WITH SHOWERS AND
THUNDERSTORMS MAINLY CONFINED TO THE NORTHERN HALF OF THE AREA
SUNDAY AND MONDAY. FLASH FLOODING WILL STILL BE THE PRIMARY THREAT
WITH ANY STORM. BY TUESDAY...ENOUGH DRY AIR WILL BE OVER THE AREA TO
LIMIT ANY THUNDERSTORMS MAINLY CENTRAL AND NORTHERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANDY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 9:28 PM MSTAreal Flood AdvisoryVEFMohave5 hr
Jul 27, 1:49 AM MSTFlash Flood WarningVEFMohave116 min
Jul 27, 11:44 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 27, 1:37 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 27, 2:01 PM MSTAreal Flood AdvisoryVEFMohave89 min
Jul 27, 2:14 PM MSTSevere Thunderstorm WarningVEFMohave31 min
Jul 27, 4:30 PM MSTFlash Flood WarningVEFMohave4 hr
Jul 27, 4:39 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 27, 4:52 PM MSTFlash Flood WarningVEFMohave113 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.